Skip to main content Skip to footer site map
Serious Medicine. Extraordinary Care.

Cancer Treatment--Hair Loss and Chemotherapy

The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.

What causes alopecia (hair loss)?

Many chemotherapy agents are designed to kill fast growing cells. This means that they affect healthy growing cells as well as cancer cells. Because cells in hair follicles are fast growing, many chemotherapy drugs cause hair loss, or alopecia. People can lose hair from anywhere on the body--the head, eyebrows, eyelashes, and facial and pubic hair. Loss usually occurs two to three weeks into treatment, depending on the specific drugs being given. Once it starts to fall out, hair may simply become thinner or it may fall out altogether.

As each person's individual medical profile and diagnosis is different, so is his/her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.

How to manage the hair loss

People often choose to wear wigs, scarves, or hats while or after losing their hair. If this is what you would like to do, pick them out ahead of time and start wearing them before your hair is completely gone. Other ways to manage your hair during treatment include the following:

  • Wash it less frequently.

  • Use a gentle moisturizing shampoo.

  • Avoid coloring products, perms, or other products with strong chemicals.

  • Do not use brush rollers, curling irons, or blow dryers on hot settings.

  • Consider cutting your hair short before you begin treatment.

Will my hair return?

Yes, in most cases. The color or texture may be different but it usually begins to grow about six weeks after you have completed chemotherapy.